Wildfire, Middlesex
- When
- April 18, 8:00 AM EST to 10:00 AM EST
- Where
- Middlesex forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
A large brush fire occurred in Cheesequake State Park in Old Bridge Township (Middlesex County) on the morning of the 18th. The fire caused the closure of the southbound lane of the Garden State Parkway near Mile Marker number 122 for about an hour and a half.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A large brush fire occurred in Cheesequake State Park in Old Bridge Township (Middlesex County) on the morning of the 18th. The fire caused the closure of the southbound lane of the Garden State Parkway near Mile Marker number 122 for about an hour and a half. Four fire companies help battled the blaze. Approximately five acres of brush were consumed before the fire was extinguished. The wildfire occurred on the sixth day of relatively dry weather and was believed to have been caused by a tossed cigarette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 18, 7:54 AM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
854 AM EDT THU APR 18 2013
.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF THE COAST OF NOVA SCOTIA LATER TODAY,
ALLOWING A WARM FRONT TO LIFT THROUGH THE AREA THIS EVENING. A
STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO
EARLY SATURDAY MORNING AS AN AREA OF LOW PRESSURE MOVES THROUGH
THE GREAT LAKES AND INTO EASTERN CANADA. HIGH PRESSURE BUILDS
ACROSS THE NORTHEAST SUNDAY INTO MONDAY. A WEAK DISTURBANCE MAY
DEVELOP OFF THE SOUTHEAST COAST AND AFFECT THE AREA LATE MONDAY
INTO TUESDAY. ANOTHER COLD FRONT IS FORECAST TO AFFECT THE AREA
LATE WEDNESDAY OR THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
838 AM ESTF UPDATE A LITTLE EARLY FOR ISOLATED AND OR SCT SHOWERS...
MOSTLY E MD THIS MORNING AND E PA THIS AFTN PER RAP AND MULTIPLE
MODELS SPEWING MINOR AMTS OF NUISANCE SHOWERS. ALSO INCREASED
GUSTS THIS AFTN ACROSS E PA TO THE DEL VALLEY.
BLAME IT ON A WARM FRONT...GENERAL WAA.
CONTINUE TO NOTICE A SPIKE IN RH EARLY THIS AFTN..VIA TSECS...WHICH
SIGNALS BETTER LIFT. RAP SUGGESTS TOPS TO MAYBE 17000 FT.
.01 TO .02/HR SHOWERS INCREASING NOW OVER E MD INTO N DEL WILL
BECOME THEIR MOST EXPANSIVE DURING THE EARLY AFTN AS THEY MOVE
THROUGH E PA AND W NJ.
TONIGHT...CONSIDERABLE LOW CLOUDINESS AND A STRONGER SLY FLOW AS THE
CDFNT TO THE W ADVANCES TWD THE REGION. THERE ARE MODEL INDICATIONS
OF A DENSE FOG PROBLEM HERE AND THERE DESPITE BL WINDS OF ALMOST
20 KT. SUSPECT CIGS WILL LOWER DURING THE NIGHT WITH VSBY AT ITS
LOWEST NEAR 1 MI TOWARD DAWN FRIDAY.
&&
.SHORT TERM /FRIDAY/...
FRIDAY...EARLY IN THE DAY FOG LIFTS AS WE BECOME MORE DEFINED WITHIN
THE WARM SECTOR OF THE SYSTEM, AHEAD OF THE APPROACHING COLD FRONT.
WE EXPECT A WARM, BREEZY MIDDAY/AFTERNOON. A WEAK SHORT WAVE MAY
CROSS THE AREA VERY LATE IN THE DAY AHEAD OF THE APPROACHING COLD
FRONT WHICH COMBINED WITH SOME WEAK AFTERNOON INSTABILITY MAY
SPARK A FEW SHOWERS/THUNDERSTORMS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
FRIDAY NIGHT...THE COLD FRONT IS FORECAST TO MOVE INTO OUR WESTERN
AREAS AROUND OR SHORTLY AFTER SUNSET AND MOVE EASTWARD THROUGH THE
NIGHT. WITH PW VALUES NEAR 1.5 INCHES, A PERIOD OF HEAVY RAIN IS
POSSIBLE. THERE IS SOME WEAK INSTABILITY AHEAD OF THE FRONT...MUCAPES
NEAR 200-300 J/KG, LI'S NEAR -1 TO -2, K-INDEX VALUES IN THE
30S...SO SOME EMBEDDED THUNDERSTORMS ARE POSSIBLE. RAINFALL
AMOUNTS WILL BE ENHANCED WHERE/IF THUNDERSTORMS DO DEVELOP. THE
GOOD NEWS IS THE FRONT IS FORECAST TO BE FAIRLY PROGRESSIVE AND
MOVE THROUGH THE AREA OVERNIGHT AND BE OFFSHORE BY SUNRISE
SATURDAY WHICH SHOULD LIMIT ANY FLOOD POTENTIAL TO THE URBAN/POOR
DRAINAGE TYPE.
SOME LINGERING LIGHT RAIN IS POSSIBLE, MAINLY TOWARD THE COAST,
EARLY SATURDAY AS THE FRONT PUSHES FARTHER AWAY FROM THE AREA.
BEHIND THE FRONT, A GUSTY WESTERLY FLOW WILL DEVELOP.
HIGH PRESSURE WILL BUILD ACROSS THE NORTHEAST SATURDAY NIGHT INTO
SUNDAY WHICH WILL PROVIDE DRY WEATHER FOR THE REGION. THE HIGH TRIES
TO RETREAT NORTHEASTWARD ON MONDAY, BUT WE MAY STILL REMAIN UNDER
THE GRASP OF THE FAR SOUTHERN EXTEND OF THE HIGH. THICKNESSES FAIL
TO RECOVER SUNDAY INTO MONDAY, AND WITH AN EASTERLY FLOW ACROSS THE
AREA TEMPERATURES ARE FORECAST TO BE A FEW DEGREES BELOW NORMAL. AS
THE HIGH RETREATS MONDAY INTO MONDAY NIGHT, A WEAK SURFACE TROUGH IS
FORECAST TO DEVELOP OFFSHORE OF THE SOUTHEAST STATES AND BEGIN
NOSING ITS WAY TOWARD OUR AREA. WITH A COUPLE OF WEAK SHORT WAVES
MOVING ACROSS THE AREA, WE COULD HAVE SOME PRECIPITATION DEVELOP AND
MOVE ACROSS THE AREA. SCATTERED SHOWERS COULD CONTINUE INTO TUESDAY
WITH A COUPLE OF WEAK SHORT WAVES EMBEDDED IN THE SOUTHWEST FLOW
ALOFT.
ANOTHER COLD FRONT IS FORECAST TO AFFECT THE AREA SOMETIME LATE
WEDNESDAY INTO THURSDAY. THIS COULD BRING ANOTHER ROUND OF MODERATE
TO HEAVY RAINFALL TO THE AREA.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
TODAY...AREAS OF IFR CIGS POSSIBLY TO SPREAD INTO PHL/ILG MID OR LATE
MORNING. CIGS WILL BE AN OCNL PBLM TODAY AND CERTAINLY NOT AN ALL
VFR DAY. ESE WIND INCREASING WITH GUSTS THIS AFTN TO NEAR 20 KT.
TONIGHT...IFR CIGS BECOMING WIDESPREAD WITH VSBY LOWERING TO LESS
THAN A MILE LATER AT NIGHT WITH A SMALL CHC OF LIFR CONDS IN
PATCHY DENSE FOG...ESPECIALLY E PA AND COASTAL S NJ. THIS WITH
SREF CIG VSBY PROB SUPPORT FROM THEN 09Z/18 SREF.
OUTLOOK...
FRIDAY...MVFR/IFR CONDITIONS POSSIBLE EARLY WITH POSSIBLE VFR LATE.
DRIZZLE/FOG EARLY AND CHANCE OF RAIN/THUNDERSTORMS BY AFTERNOON.
GUSTY SOUTH WINDS AROUND 25-30 KNOTS POSSIBLE.
FRIDAY NIGHT...MVFR/IFR CONDITIONS EXPECTED WITH A PERIOD OF HEAVY
RAIN AND THUNDERSTORMS POSSIBLE.
SATURDAY...LINGERING SHOWERS AND POSSIBLE MVFR/IFR EARLY, MAINLY
TOWARD THE COAST. IMPROVING TO VFR DURING THE DAY. GUSTY WEST WINDS
20-25 KNOTS.
SATURDAY NIGHT-SUNDAY NIGHT...VFR CONDITIONS EXPECTED.
MONDAY...MOSTLY VFR, POSSIBLE NEAR MVFR WITH SHOWERS.
&&
.MARINE...
A WARM FRONT WILL MOVE BY TO THE N TODAY AND SELY FLOW WILL BECOME
SLY AND INCREASE WELL INTO TONIGHT. THIS WILL CAUSE SEAS TO
INCREASE AS WELL. THEREFORE, A SCA IS BEING RAISED BEGINNING AT
19/00Z. AT THIS POINT, IT IS ONLY FOR THE OCEAN, BUT MAY NEED TO BE
EXPANDED FOR AT LEAST THE LOWER PORTION OF DEL BAY, BUT CONFIDENCE
IS LOWER HERE.
OUTLOOK...
A STRONG COLD FRONT WILL MOVE ACROSS THE WATERS FRIDAY NIGHT INTO
SATURDAY. WINDS ARE EXPECTED TO INCREASE AHEAD OF THE FRONT, AND
COULD APPROACH GALE FORCE. THERE IS A STRONG FLOW ABOVE THE SURFACE,
BUT IT MAY HAVE TROUBLE MIXING DOWN IN THE SOUTHERLY FLOW. FOR NOW,
A SMALL CRAFT ADVISORY WILL BE IN EFFECT, AND WE WILL LET THE NEXT
SHIFT SEE IF A GALE WARNING WILL BE NEEDED. ADVISORY LEVELS WINDS
AND/OR SEAS WILL LIKELY CONTINUE INTO A PART OF SATURDAY. AS HIGH
PRESSURE BUILDS ACROSS THE NORTHEAST THEN OFFSHORE EARLY NEXT WEEK,
AN EASTERLY FLOW WILL DEVELOP ACROSS THE AREA. WINDS COULD CONTINUE
TO GUST NEAR ADVISORY LEVELS THROUGH MONDAY, AND SEAS COULD REMAIN
AROUND 4-5 FEET OR HIGHER WITH THE EASTERLY FETCH.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
FOR ANZ450>455.
&&
SYNOPSIS...ROBERTSON/DRAG 854
NEAR TERM...DRAG/NIERENBERG 854
SHORT TERM...DRAG/NIERENBERG 854
LONG TERM...ROBERTSON
AVIATION...DRAG/ROBERTSON 854
MARINE...DRAG/NIERENBERG/ROBERTSON 854HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 427 AM EDT THU APR 18 2013 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-190830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 427 AM EDT THU APR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE FRIDAY INTO EARLY SATURDAY MORNING. HEAVY RAINFALL CAN BE EXPECTED, ALONG WITH POSSIBLE THUNDERSTORMS, AND COULD CAUSE SOME URBAN AND POOR DRAINAGE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-470-190830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- 427 AM EDT THU APR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE FRIDAY INTO EARLY SATURDAY MORNING. HEAVY RAINFALL CAN BE EXPECTED WITH THUNDERSTORMS POSSIBLE. GALE FORCE WINDS ARE POSSIBLE AHEAD OF THE APPROACHING COLD FRONT FRIDAY INTO FRIDAY NIGHT.. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449657.